Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 85, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 27, 2024, 4:40 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2024, 4:40 PM CDT (21:40 UTC)
- Expired
- May 27, 2024, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Butler County, AL, Crenshaw County, AL
The radar
The Maxwell AFB radar (KMXX), 107 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:45 PM CDT | HAIL 1.5 | 2 Ne Greenville, AL | Ping Pong Size Hail estimated from photo. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.0
The text
As transmitted.
192
WUUS54 KMOB 272140
SVRMOB
ALC013-041-272230-
/O.NEW.KMOB.SV.W.0085.240527T2140Z-240527T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
440 PM CDT Mon May 27 2024
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northeastern Butler County in south central Alabama...
Northwestern Crenshaw County in south central Alabama...
* Until 530 PM CDT.
* At 439 PM CDT, a severe thunderstorm was located over Greenville,
moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3180 8673 3194 8668 3191 8628 3167 8635
TIME...MOT...LOC 2139Z 282DEG 18KT 3185 8662
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RD3 follow-up statements
165
WWUS54 KMOB 272153
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
453 PM CDT Mon May 27 2024
ALC013-041-272230-
/O.CON.KMOB.SV.W.0085.000000T0000Z-240527T2230Z/
Butler AL-Crenshaw AL-
453 PM CDT Mon May 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN BUTLER AND NORTHWESTERN CRENSHAW COUNTIES...
At 452 PM CDT, a severe thunderstorm was located 4 miles east of
Greenville, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Greenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail. People outside should move to a
shelter, inside a strong building and away from windows.
&&
LAT...LON 3178 8665 3193 8660 3191 8628 3167 8635
TIME...MOT...LOC 2152Z 285DEG 18KT 3183 8654
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RD404
WWUS54 KMOB 272207
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
507 PM CDT Mon May 27 2024
ALC013-041-272230-
/O.CON.KMOB.SV.W.0085.000000T0000Z-240527T2230Z/
Butler AL-Crenshaw AL-
507 PM CDT Mon May 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL BUTLER AND WEST CENTRAL CRENSHAW COUNTIES...
At 506 PM CDT, a severe thunderstorm was located 8 miles northwest of
Rutledge, or 10 miles east of Greenville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Butler and west central Crenshaw Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3176 8653 3189 8650 3187 8629 3168 8635
TIME...MOT...LOC 2206Z 284DEG 19KT 3180 8644
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RD024 WWUS54 KMOB 272222 SVSMOB Severe Weather Statement National Weather Service Mobile AL 522 PM CDT Mon May 27 2024 ALC013-041-272232- /O.EXP.KMOB.SV.W.0085.000000T0000Z-240527T2230Z/ Butler AL-Crenshaw AL- 522 PM CDT Mon May 27 2024 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTLER AND WEST CENTRAL CRENSHAW COUNTIES WILL EXPIRE AT 530 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Alabama. LAT...LON 3176 8653 3189 8650 3187 8629 3168 8635 TIME...MOT...LOC 2222Z 292DEG 18KT 3174 8638 $$ RD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:07 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 27, 2:07 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Mobile AL 207 PM CDT Mon May 27 2024 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE... .NEAR TERM... (Now through Tuesday) Issued at 207 PM CDT Mon May 27 2024 A somewhat broad upper trof pattern over the eastern half of the CONUS amplifies through Tuesday, and embedded within this pattern a series of shortwaves progress across the forecast region today into the evening hours, along with a second set advancing into the area on Tuesday. The remnants of an increasingly diffuse outflow boundary appears to be located near the I-65 corridor based on current radar and satellite loop, and a weak frontal boundary extends from the Arkansas/Louisiana border into northern Alabama. It's not clear if whatever remains of the remnants of the outflow boundary can manage to lead to any convective initiation as the first series of shortwaves progress across the forecast region through this evening. What looks more likely is that development will occur along the frontal boundary which progresses into interior portions of the forecast area through the afternoon, then moves through the remainder of the area and into the marine area overnight. The convective trends will need to be monitored. MLCAPE values this afternoon into the early evening ahead of the approaching front reach 2500-3000 J/kg, potentially around 3500 J/kg. Shear values remain on the low side, with 0-3 km bulk shear of typically 20-30 knots along with correspondingly low helicity values. DCAPE values are currently around 800 J/kg, and there is the potential for an increase to around 1000 J/kg, possibly even 1500, late this afternoon. The best deep layer forcing associated with the series of shortwaves and placement of the surface boundaries appears to generally favor the portion of the area along and east of the I-65 corridor this afternoon, which then wanes this evening. For the rest of this afternoon, have gone with chance pops roughly along and east of I-65 with slight chance pops elsewhere. Pops taper off to dry conditions areawide tonight. SPC has a slight risk of severe storms for portions of south central Alabama stretching roughly along I-65 into southwest Alabama along with a marginal risk for much of the remainder of the area. The environment looks to favor some strong storms with a severe storm or two possible. If severe storms form, damaging wind gusts and large hail will be primary threats. Despite another series of shortwaves set to move across the area on Tuesday, drier air will have flowed into the area in the wake of the frontal boundary and have kept pops out of the forecast. Lows tonight range from the mid 60s well inland to the mid 70s at the coast. Highs on Tuesday mostly range from 90-95. A high risk of rip currents is in effect through tonight, then a moderate risk follows for Tuesday. /29 && .SHORT & LONG TERM... (Tuesday night through Monday) Issued at 207 PM CDT Mon May 27 2024 A predominately dry forecast is likely through mid to late week as a broad trough over the eastern states helps to reinforce deep layer dry air across our region. There is some uncertainty for mid week regarding rain chances over the western half of the area. The GFS indicates that just enough deep layer moisture may be present as small shortwaves approach from the west to support a chance of rain. However, the majority of the guidance remains dry, so will only go with a slight chance of diurnally driven storms in the western zones for Wed/Thu afternoon. As we head into Friday through Monday, we will likely be contending with several additional shortwaves as they move on the northern and eastern periphery of a building upper level ridge over Mexico. The timing of these shortwaves are always challenging and there are certainly differences in the long range guidance. However, the overall trend will be for increasing rain chances as we go into the weekend due to the aforementioned shortwaves and gradually increasing deep layer moisture. Temperatures will be close to seasonal levels. 34/JFB && .MARINE... Issued at 207 PM CDT Mon May 27 2024 No impacts are expected through the period with the exception of higher winds and seas near storms. Light to moderate southwesterly winds become northwesterly overnight as a cold front moves through. A light diurnal flow pattern follows for Tuesday and Wednesday, then a light to moderate southeasterly flow prevails for Thursday into the weekend. /29 && .PRELIMINARY POINT TEMPS/POPS... Mobile 71 94 69 91 69 87 68 89 / 20 10 0 20 10 20 10 20 Pensacola 75 93 72 89 72 87 71 88 / 20 0 0 10 10 10 10 20 Destin 75 90 73 88 72 87 72 88 / 20 0 0 10 0 10 10 20 Evergreen 68 93 65 90 64 87 64 90 / 40 0 0 10 10 10 10 20 Waynesboro 66 93 66 88 65 85 64 89 / 10 10 0 20 20 20 10 20 Camden 66 91 64 88 64 85 64 88 / 20 0 0 10 10 10 10 20 Crestview 69 95 65 93 65 90 64 92 / 30 0 0 10 10 10 10 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...High Rip Current Risk through late tonight for ALZ265-266. FL...High Rip Current Risk through late tonight for FLZ202-204-206. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, May 27, 4:23 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
423 PM CDT Mon May 27 2024
ALZ057-058-272215-
Butler AL-Crenshaw AL-
423 PM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BUTLER AND NORTHWESTERN
CRENSHAW COUNTIES THROUGH 515 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Greenville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3167 8640 3183 8688 3196 8684 3196 8641
3199 8640 3199 8634
TIME...MOT...LOC 2123Z 282DEG 18KT 3189 8674
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:43 AM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 25 hr |
| May 27, 5:39 AM CDT | Special Weather Statement | MOB | Choctaw | 51 min |
| May 27, 4:23 PM CDT | Special Weather Statement | MOB | Butler | 52 min |
| May 27, 5:01 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 32 min |
| May 27, 5:05 PM CDT | Special Weather Statement | MOB | Clarke | 55 min |
| May 27, 5:36 PM CDT | Special Weather Statement | MOB | Butler | 54 min |
| May 27, 6:04 PM CDT | Special Weather Statement | MOB | Escambia | 41 min |
| May 27, 6:43 PM CDT | Special Weather Statement | MOB | Covington | 47 min |
| May 27, 6:46 PM CDT | Special Weather Statement | MOB | Washington | 59 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.